Propofol Frenzy

Clinical Spectrum in 3 Patients

Diego Z. Carvalho, Ryan A. Townley, Christopher M. Burkle, Alejandro Rabinstein, Eelco F.M. Wijdicks

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Postsedation neuroexcitation is sometimes attributed to intravenous injection of the sedative-hypnotic drug propofol. The movements associated with these events have strongly suggested convulsive activity, but they rarely have been comprehensively evaluated. We present video recordings of 3 healthy young patients who underwent elective surgery under conscious sedation and emerged from sedation with transient but repetitive violent motor activity and impaired consciousness. These manifestations required considerable mobilization of multiple health care workers to protect the patient from inflicting harm. All patients received propofol, and all fully recovered without adverse sequelae. We postulate that these movements are propofol related. Importantly, we found no evidence of seizures clinically or electrographically.

Original languageEnglish (US)
Pages (from-to)1682-1687
Number of pages6
JournalMayo Clinic Proceedings
Volume92
Issue number11
DOIs
StatePublished - Nov 1 2017

Fingerprint

Propofol
Patient Harm
Conscious Sedation
Video Recording
Consciousness
Hypnotics and Sedatives
Intravenous Injections
Seizures
Motor Activity
Delivery of Health Care
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Carvalho, D. Z., Townley, R. A., Burkle, C. M., Rabinstein, A., & Wijdicks, E. F. M. (2017). Propofol Frenzy: Clinical Spectrum in 3 Patients. Mayo Clinic Proceedings, 92(11), 1682-1687. https://doi.org/10.1016/j.mayocp.2017.08.022

Propofol Frenzy : Clinical Spectrum in 3 Patients. / Carvalho, Diego Z.; Townley, Ryan A.; Burkle, Christopher M.; Rabinstein, Alejandro; Wijdicks, Eelco F.M.

In: Mayo Clinic Proceedings, Vol. 92, No. 11, 01.11.2017, p. 1682-1687.

Research output: Contribution to journalArticle

Carvalho, DZ, Townley, RA, Burkle, CM, Rabinstein, A & Wijdicks, EFM 2017, 'Propofol Frenzy: Clinical Spectrum in 3 Patients', Mayo Clinic Proceedings, vol. 92, no. 11, pp. 1682-1687. https://doi.org/10.1016/j.mayocp.2017.08.022
Carvalho, Diego Z. ; Townley, Ryan A. ; Burkle, Christopher M. ; Rabinstein, Alejandro ; Wijdicks, Eelco F.M. / Propofol Frenzy : Clinical Spectrum in 3 Patients. In: Mayo Clinic Proceedings. 2017 ; Vol. 92, No. 11. pp. 1682-1687.
@article{b7c77c32dd424284807e30bfea0bba30,
title = "Propofol Frenzy: Clinical Spectrum in 3 Patients",
abstract = "Postsedation neuroexcitation is sometimes attributed to intravenous injection of the sedative-hypnotic drug propofol. The movements associated with these events have strongly suggested convulsive activity, but they rarely have been comprehensively evaluated. We present video recordings of 3 healthy young patients who underwent elective surgery under conscious sedation and emerged from sedation with transient but repetitive violent motor activity and impaired consciousness. These manifestations required considerable mobilization of multiple health care workers to protect the patient from inflicting harm. All patients received propofol, and all fully recovered without adverse sequelae. We postulate that these movements are propofol related. Importantly, we found no evidence of seizures clinically or electrographically.",
author = "Carvalho, {Diego Z.} and Townley, {Ryan A.} and Burkle, {Christopher M.} and Alejandro Rabinstein and Wijdicks, {Eelco F.M.}",
year = "2017",
month = "11",
day = "1",
doi = "10.1016/j.mayocp.2017.08.022",
language = "English (US)",
volume = "92",
pages = "1682--1687",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "11",

}

TY - JOUR

T1 - Propofol Frenzy

T2 - Clinical Spectrum in 3 Patients

AU - Carvalho, Diego Z.

AU - Townley, Ryan A.

AU - Burkle, Christopher M.

AU - Rabinstein, Alejandro

AU - Wijdicks, Eelco F.M.

PY - 2017/11/1

Y1 - 2017/11/1

N2 - Postsedation neuroexcitation is sometimes attributed to intravenous injection of the sedative-hypnotic drug propofol. The movements associated with these events have strongly suggested convulsive activity, but they rarely have been comprehensively evaluated. We present video recordings of 3 healthy young patients who underwent elective surgery under conscious sedation and emerged from sedation with transient but repetitive violent motor activity and impaired consciousness. These manifestations required considerable mobilization of multiple health care workers to protect the patient from inflicting harm. All patients received propofol, and all fully recovered without adverse sequelae. We postulate that these movements are propofol related. Importantly, we found no evidence of seizures clinically or electrographically.

AB - Postsedation neuroexcitation is sometimes attributed to intravenous injection of the sedative-hypnotic drug propofol. The movements associated with these events have strongly suggested convulsive activity, but they rarely have been comprehensively evaluated. We present video recordings of 3 healthy young patients who underwent elective surgery under conscious sedation and emerged from sedation with transient but repetitive violent motor activity and impaired consciousness. These manifestations required considerable mobilization of multiple health care workers to protect the patient from inflicting harm. All patients received propofol, and all fully recovered without adverse sequelae. We postulate that these movements are propofol related. Importantly, we found no evidence of seizures clinically or electrographically.

UR - http://www.scopus.com/inward/record.url?scp=85037694180&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85037694180&partnerID=8YFLogxK

U2 - 10.1016/j.mayocp.2017.08.022

DO - 10.1016/j.mayocp.2017.08.022

M3 - Article

VL - 92

SP - 1682

EP - 1687

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 11

ER -